Next to antibiotics, the most common and largely unnecessary prescription doctors write today is for corticosteroids. This is because corticosteroids seem to work, at least temporarily, to alleviate the symptoms of many kinds of conditions. These days, almost everyone knows someone who is taking a steroid for one reason or another. It’s also common to hear about professional athletes getting regular cortisone injections for injuries. Because corticosteroids seem to be everywhere in this way, it can lead to a false sense of security in the minds of patients. They assume these medications are safe because almost everyone is taking them when in fact, they come with serious side effects no one talks about, especially doctors.
Sudden & Severe
Corticosteroids, including cortisone, hydrocortisone and prednisone, mimic the effects of hormones produced in the adrenal glands, which sit on top of the kidneys. When prescribed in doses that exceed the body’s usual levels, corticosteroids suppress inflammation. They’re regularly prescribed for conditions such as arthritis, rheumatoid arthritis, asthma and allergies. Because they suppress the immune system, they’re also prescribed for organ transplant patients to lower rejection rates, and for autoimmune diseases such as lupus. In those situations, and in the case of Addison’s disease, where the adrenal glands produce almost no corticosteroids on their own, these medications can be life-saving.
The problem occurs when corticosteroids are prescribed too casually, especially during cold and flu season, leaving trusting patients incapacitated by serious side effects that they (and most likely their physician) know nothing about.
Corticosteroids can be taken by mouth (capsules, tablets or syrups), through an inhaler or intranasal spray, topically in creams or by injection. One of the biggest issues with corticosteroids is that their side effects can come on suddenly and severely, leaving patients in a great amount of physical and emotional distress. Unfortunately, their doctors insist that what they’re experiencing isn’t from the medication only because they lack the knowledge about how serious the side effects can be. These can include: elevated eye pressure and glaucoma, high blood pressure with extreme headache, insomnia, night sweats, muscle weakness in the limbs, face flushing, acne, fluid retention, swelling in the lower legs, and weight gain, particularly in the abdomen, face and neck.
Perhaps most disturbing are the psychological side effects that often include significant anxiety, depression, suicidal thoughts, and erratic behavior from what’s known as steroid psychosis. I was recently reading posts on a patient message board online where one woman recalled how her husband found her in the middle of the night tearing the wallpaper off their dining room walls, while she was taking prednisone. She had no memory of the experience. Another woman spoke of obsessing over scissors, knives, or any sharp object. Others told heart-wrenching tales of being trapped in deep depressions that they knew were not coming from their own perceptions, but were medication-induced, as they’d previously been well-adjusted, upbeat people. I’ve seen this drastic steroid-based mood change in people, and it’s frightening. Naturally in such a situation, suicide is a real risk regardless of whether the patient would have normally contemplated such a thing or not. The psychological shift is that significant.
When most people take a prescription, they almost never read the insert that comes with it from the pharmacy. Usually people don’t experience serious side effects, so they assume all medications will affect them in the same general way.
This isn’t so with corticosteroids, which should never be approached casually. In fact, side effects are very common among patients, more so than other medications, and often affect the same patient differently from one prescription to another. A person might have taken regular prednisone prescriptions or had periodic cortisone injections in the past with no effect and then have a significant reaction to one in the future. In this way, corticosteroid side effects are highly unpredictable. In fact, the message board I was on had over 800 entries from patients, many whom had taken corticosteroids previously, sharing their difficult and sometimes frightening experiences.
Corticosteroid effects can last for days or weeks, even after discontinuing the medication. The most serious side effects seem to come from corticosteroids taken orally. This is because the medication must pass through the digestive system and thus exposes the entire body to its effects. Side effects can be slightly less, but still serious, when taken via injection or an inhaler. In these cases, the medication is administered directly to the area where it’s needed, and the rest of the body doesn’t receive as much exposure. Even so, side effects from inhalers and injections are very common, as well. With regard to cortisone injections for things like arthritis or tendonitis, doctors make the mistake of telling patients that side effects will be minimal or non-existent because the injection is localized to the problem area. This is not correct. Even in localized injections, a certain percentage of the corticosteroid usually escapes into the body resulting in side effects.
In some cases, patients have to take corticosteroids long-term. It’s very important to understand whether the medication is absolutely necessary in these situations because long-term corticosteroid use comes with even more serious side effects, most of which are permanent. These include high blood sugar that triggers diabetes, increased infections because of suppressed immunity, permanent suppression of adrenal gland function, and bone degeneration (osteoporosis) with frequent fractures. I know of a woman who was on prednisone inhalers for years until she wound up having to have a full hip replacement while still in her 40’s. Sadly, the former dancer’s surgeon told her straight out that it was the corticosteroids that slowly destroyed her hip. Looking back to those early years, she always spoke with a hoarse voice, which is also one of the side effects of long-term inhaler-based corticosteroids.
Caution Over Convenience
In most cases, corticosteroids should never be prescribed unless it’s a life-threatening situation, a serious illness is involved or all other interventions have failed. To try to lessen the impact of side effects, patients should consider lower doses or intermittent dosing. Switching to a non-oral form of corticosteroid can sometimes reduce exposure to the rest of the body and help decrease overall side effects.
Everyone should be eating a low inflammatory diet, free of sugars and starches, which will reduce disease risk, systemic inflammation, and most of the need for corticosteroid medications.
Finally, be careful when discontinuing a corticosteroid, especially one taken for a long period of time. Becoming dependent on the medication, the body’s adrenal glands will atrophy and produce less of their own natural steroid hormones. To give the adrenal glands time to recover this function and rebuild, the dosage should be reduced gradually. If reduced too quickly or stopped altogether, patients may experience significant side effects of adrenal fatigue such as body aches, lightheadedness and low energy.
No medication should be taken casually, even if it’s previously been prescribed for you. Do your own research, read medication inserts, and remember that you are your own best healthcare advocate. Don’t assume your doctor’s knowledge is up to date on everything. Just because a medication is available doesn’t mean it’s necessarily safe or particularly safe for you. They all have side effects. So educate yourself and work with your doctor to make the best choice for you, instead of the most convenient one.
For more health and inspirational insights from Dr. Sadeghi, please visit Behiveofhealing.com to sign up for the monthly newsletter or check out his annual health and well-being journal, MegaZEN here. For daily messages of encouragement and humor, follow him on Twitter at Behiveofhealing.